Bloody eye

I have PMR, diagnosed in 2013. Taking pred, and holding for past 5 months at 5 mg.

two weeks ago, I decided it's time to try to reduce a bit, so began to take 4 mg every other day, alternating with the 5 mg.

Things are going well, no indication of flare! I'm happy! Until 4 evenings ago, I took one aspirin, before bed.

An hour later, while reading, I noticed my eye felt funny. Thinking I needed my eye allergy drops, I went to the Beth room mirror, and was shocked! I had developed a broken blood vessel in R eye. The whole eyeball was bright red, except the Iris. I called my GP on-call, who said if no pain, and the Iris is not bloody, not to worry. I did tell her I have PMr, and am on pred.

It's been 4 days, and the blood still appears bright red, like the kids zombie mask.

I still have zero pain, except a bit of sunlight sensitivity.

My question, is this possibly related to GCA? I have had no symptoms, and my PMR appears to be waning, but I am worried. Anyone have words of advice?

7 Replies

oldestnewest
  • Hi Purple crow

    Please don't panic.

    This scenario is quite common with taking Pred which has the effect of thinning the very small blood vessels. I expect you bruise quite easily, most people do, and this is just the equivalent of this happening in your eye.

    When I first had it I saw GP who got me an urgent appointment with the Ophthamologist who just looked at it, and me, and, patiently explained what happens. His advice was - don't worry about, unless his lasts for longer than three weeks!

    Over the last three and a half years I've had it 3 or 4 times. Sometimes it's if you've rubbed your eye too vigorously or got something in it, like a speck of dust. The last time, about two weeks ago was like yours, a slight feeling of irritation, nothing major, but when I looked mirror, you've guessed what I saw! I just rinsed it once with cooled boiled water just in case there was anything there, and then left it alone. After about a week it was back to normal.

    The aspirin was probably just a coincidence, but if it was 300mg it may have triggered it. I take the lowest dose (75mg) daily, and it doesn't cause a problem.

    So just (excuse the pun) keep an eye on it, and so long as it's not painful, go with the flow!

    What exciting lives we lead - something new everyday!

  • Hi, thanks for the reassurance. I knew I could count on this group to give me more info.

    Thanks, Jerri

  • Yes, for those who want to know. it's a subcutaneous haemorrhage and absolutely nothing to worry about. I've had it several times but never in time for Halloween!

  • Purplecrow, yes, had many a burst blood vessel in the eye whilst on Pred, one morning waking up with both eyes affected - would even have frightened the ghosts on Halloween!

    Nothing at all to worry about (confirmed by my ophthalmologist).

    The aspirin may possibley have added to the blood thinning effect of the Pred - I used to think that my daily fresh garlic clove may have contributed towards my burst blood vessels whilst on Pred, as garlic can thin the blood.

  • Thanks for the reassurances. Fortunately it's sunny here, so I'll just wear dark glasses, so as not to scare the children. Jerri

  • Hi, I too suffered a bleed in my right eye about 4 months ago, gosh it was really bad. Rang for advice and told to go to A & E. Five hours later was seen and told to increase steroids. Later found out from my Rheumatologist that this was the wrong thing to do, they should have taken blood to check if it was the result of a flare up rather than a side effect of the Prednisolone. I also saw my Optician about 2 weeks later (annual check up) and informed it was the worst she had seen. It eventually took a total of five weeks to clear. At least I know what to do if it happens again. Happy healing.

  • Thanks for your reply. my eye has begun to return to normal again, and I'm relieved. Thanks again , Jerri

You may also like...